Thunderstorm Wind, Finney
- When
- July 13, 5:20 PM CST
- Where
- Finney County, 9.82 mi NW of Eminence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.210, -100.640
Winds were estimated to be 60 MPH.
Thunderstorms developed along a thermal trough in the presence of an unstable airmass during the afternoon heat and a few became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along a thermal trough in the presence of an unstable airmass during the afternoon heat and a few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 12:46 PM CST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 146 PM CDT MON JUL 13 2015 ...UPDATED LONG... .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 1212 PM CDT MON JUL 13 2015 CAMS LIKE THE 4 KM NAM AND NMM SHOW CONVECTION DEVELOPING THIS AFTERNOON ALONG A FRONTAL BOUNDARY/THERMAL TROUGH. HAVE THE HIGHEST POPS ALONG THE NORTHERN ZONES (30-40 PERCENT) AND LOWER SOUTH. THESE VALUES WILL TAPER TO THE SOUTHEAST AND DIMINISH AS CONVECTION IS EXPECTED TO EVOLVE IN SUCH AS WAY. THE MAIN THREATS WILL BE OUTFLOW WINDS AND SOME SMALL HAIL. DCAPE IS STILL FORECAST, SO SOME OF THE OUTFLOW WINDS COULD APPROACH SEVERE LEVELS. CONVECTION SHOULD BE DIURNALLY DRIVEN AND THERE SHOULD BE A MINIMUM IN ACTIVITY BY MORNING. LOWS WILL BE MILD AND IN THE 60S WEST TO 70S EAST. FOR TOMORROW, CONVECTION LOOKS LIKELY IN AN UPSLOPE FLOW REGIME. HAVE THE HIGHEST POPS ACROSS THE WESTERN ZONES. CONVECTION SHOULD INITIALLY DEVELOP ACROSS EASTERN COLORADO AND THEN SPREAD EAST ACROSS WESTERN KANSAS. IT IS NOT CLEAR HOW FAR THIS ACTIVITY WILL PROPAGATE, BUT DO HAVE POPS TAPERING OFF TO THE NORTHEAST AS AN INITIAL APPROXIMATION. THERE WILL BE MORE THAN ENOUGH CAPE AND MARGINAL SHEAR FOR SOME LOW END SEVERE EVENTS. AGAIN, THE MOSTLY LIKELY THREAT IS OUTFLOW WINDS WITH SOME HAIL POSSIBLE TOO. HIGHS WILL BE MAINLY IN THE 90S, ALTHOUGH A FEW LOW 100S CANNOT BE RULED OUT BY THE OKLAHOMA BORDER. THIS HEAT IN COMBINATION WITH DEWPOINTS, WILL CREATE HEAT ADVISORY HEAT INDEX AGAIN FOR SOUTH-CENTRAL KANSAS. HAVE ISSUED A HEAT ADVISORY FOR BARBER COUNTY AS A RESULT. THE GRAVEYARD SHIFT CAN ADJUST/CANCEL/OR EXPAND AS DEEMED FIT VIA 00Z NUMERICAL WEATHER PREDICTION OUTPUT SOLUTIONS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 139 PM CDT MON JUL 13 2015 ANOTHER BOUT OF THUNDERSTORM ACTIVITY IS POSSIBLE WEDNESDAY IN ASSOCIATION WITH A SIMILAR SETUP AS DESCRIBED ABOVE...UPSLOPE FLOW. HAVE THE HIGHEST POPS ACROSS THE NORTHERN ZONES IN ASSOCIATION WITH CLOSER PROXIMITY TO THE BOUNDARY. AGAIN, SOME WIND AND HAIL WILL BE THE MAIN THREATS. HIGHS WILL BE IN THE 90S. FOR THURSDAY ONWARD, CONVECTION SHOULD BE MORE LIMITED/ISOLATED. THE SLIGHT SUPERBLEND POPS LIKE FINE FOR NOW FOR BOTH THURSDAY AND FRIDAY. THE WEEKEND WILL BE MAINLY DRY AS UPPER LEVEL FLOW BECOMES ZONAL. NEAR TO ABOVE NORMAL TEMPERATURES ARE EXPECTED WITH WIDESPREAD UPPER 90S TO AROUND 100. THERE MAY BE ANOTHER CHANCE FOR STORMS LATE NEXT SUNDAY AND INTO MONDAY AS A WEAK FRONT MOVES CLOSER TO THE FORECAST AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1200 PM CDT MON JUL 13 2015 VFR CONDITIONS EXPECTED THROUGH TAF PD. THE TERMINAL THAT IS MOST LIKELY TO SEE HIGH BASED CONVECTION NEAR IT IS KHYS. LESS CERTAINTY WITH KGCK/KDDC. WILL AMEND IF SHORT TERM AND RADAR TRENDS BECOME MORE CLEAR FOR THOSE 2 TERMINALS. SOUTHERLY WINDS WILL PREVAIL FOR KGCK/KDDC, WHILE NORTHEASTERLY WINDS ARE MORE LIKELY NORTH OF THE BOUNDARY FOR KHYS. 5-15 KT ALL AROUND. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 98 70 97 / 30 40 40 30 GCK 69 96 68 95 / 40 40 50 40 EHA 68 101 68 96 / 20 40 30 30 LBL 70 98 69 99 / 20 40 40 30 HYS 73 96 71 94 / 40 30 30 40 P28 74 101 74 99 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ031-046-065-066- 079>081-089-090. HEAT ADVISORY FROM 1 PM TO 8 PM CDT TUESDAY FOR KSZ090. && SHORT TERM...SUGDEN LONG TERM...SUGDEN AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 405 AM CDT MON JUL 13 2015 KSZ030-031-043>046-061>066-074>081-084>090-140915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 405 AM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THE HOTTEST DAY OF THE SUMMER, SO FAR, IS FORECAST TODAY. TEMPERATURES WILL TOP OUT IN THE 102 TO 105 DEGREE RANGE. A HEAT ADVISORY IS IN EFFECT TODAY GENERALLY EAST OF A HAYS TO KINSLEY TO COLDWATER LINE. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK FRONTAL BOUNDARY ALONG AND NORTH OF HIGHWAY 96. THE SEVERE WEATHER RISK IS LOW, BUT THE STRONGEST STORM MAY PRODUCE UP TO NICKEL SIZE HAIL AND DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...THE BEST CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY WILL BE TUESDAY AND WEDNESDAY AS A COUPLE OF UPPER AIR DISTURBANCES MOVE NORTHEAST FROM THE SOUTHERN ROCKIES ACROSS THE CENTRAL HIGH PLAINS. THE SEVERE WEATHER RISK IS LIMITED BOTH DAYS, HOWEVER A FEW LARGE HAIL REPORTS CANNOT BE RULED OUT ALONG WITH DAMAGING DOWNBURST WINDS OF 60 MPH OR GREATER. HAZARDS WEATHER RISK... TUESDAY... LIMITED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. THURSDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. FRIDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. SATURDAY... ELEVATED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT MON JUL 13 2015
KSZ043-044-062-063-132330-
SCOTT KS-KEARNY KS-LANE KS-FINNEY KS-
527 PM CDT MON JUL 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
NORTHEASTERN KEARNY...SOUTHWESTERN LANE AND SOUTHERN SCOTT COUNTIES
UNTIL 630 PM CDT...
AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR FRIEND...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRIEND...SHALLOW WATER AND AMY.
LAT...LON 3816 10046 3811 10112 3826 10113 3827 10112
3836 10113 3836 10112 3848 10059
TIME...MOT...LOC 2226Z 252DEG 39KT 3825 10090
KRUSEThe Dodge City radar (KDDC), 77 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
10 thunderstorm wind, 3 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
The hail was mostly quarter to golf ball sized but a few were much bigger.
Winds were estimated to be 65 MPH.
Winds were estimated to be 70 to 80 MPH.
Winds were estimated to be 60 to 70 MPH.
A windshield was broken by the hail and windows on the north side of the home were also broken.
A few tree limbs were blow down by winds that were estimated to be 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 80 MPH.
Winds were estimated to be 60 MPH.
Tree limbs were blown down by winds that were estimated to be at least 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597528, 597525, 597529, 597530, 597526, 597531, 597527, 597532, 597533, 597538, 597539, 597540, 597541.